Drug reactions can be life-threatening: KGMU doctors

Rashes that do not itch, swollen eyes, burning sensation in lips and sore throat could be symptoms of severe adverse drug reaction (ADR)

Drug reactions can be life-threatening: KGMU doctors
user

IANS

Rashes that do not itch, swollen eyes, burning sensation in lips and sore throat could be symptoms of severe adverse drug reaction (ADR).

Prof A.K. Sachan, head, pharmacology department, King George's Medical University (KGMU) said that 137 ADR cases had been reported at KGMU's different departments since February.

The highest 34 cases were reported from the skin department followed by radiotherapy (26) and pulmonary critical care (11).

In some cases, even cardiac issues and liver diseases were caused due to drug reactions.

"Drugs can cause serious implications, so patients should share all his clinical history, previous and current health issues. They should state allergy from any drug in the past," said Dr Sachan.

"Diabetes patients should not be given hypertensive drugs as they mask the symptoms that can be fatal. Often such cases get revealed when any patient faints due to low blood sugar," he added.


Coordinator, pharmacovigilance programme, KGMU, Prof Anuradha Nischal, said, "Patients must report any unintended reactions known or unknown, serious or non-serious, due to medicines as soon as they encounter them. There were various medications withdrawn from the market after notable side-effects were reported."

Citing the instance of a 65-year-old man who was brought to the trauma centre of King George's Medical University (KGMU) with progressive rashes that did not itch, the doctor said that the rashes started on his face and spread over other parts of body, affecting more than 30 per cent of total body surface area.

"He had swollen eyes and lips with a burning sensation. These symptoms lasted for two weeks with manifestations of fever, malaise and sore throat. Investigation revealed that he had been on medication for seizures for a month prior to developing rashes that had caused toxic epidermal necrolysis, which is a rare, life-threatening skin reaction," said Dr Swastika Superia, faculty at skin department, KGMU.

"Though the man was saved, cases of ADR are common because people ignore initial drug reactions due to lack of awareness," she added.

Follow us on: Facebook, Twitter, Google News

Join our official telegram channel (@nationalherald) and stay updated with the latest headlines